Antihypertensive drug-induced adverse events in patients aged 80 years and older: A retrospective analysis using the Japanese Adverse Drug Event Report Database.
{"title":"Antihypertensive drug-induced adverse events in patients aged 80 years and older: A retrospective analysis using the Japanese Adverse Drug Event Report Database.","authors":"Riku Matsushima, Masayuki Hashiguchi, Tsuyoshi Shiga","doi":"10.5414/CP204943","DOIUrl":null,"url":null,"abstract":"<p><strong>Background: </strong>This study aimed to evaluate major antihypertensive drugs associated with adverse events (AEs) in patients aged ≥ 80 years using the Japanese Adverse Drug Event Report (JADER) database.</p><p><strong>Materials and methods: </strong>We utilized the JADER database (April 2004 - September 2023). Patients aged ≥ 80 years who were taking angiotensin-converting enzyme inhibitors (ACEIs), angiotensin II receptor blockers (ARBs), dihydropyridine calcium channel blockers (CCBs), β-blockers, and thiazide/thiazide-like diuretics as \"suspected agents\" were included. Eight AEs were extracted for analysis. Adjusted reporting odds ratios (aRORs) and 95% confidence intervals (CIs) were calculated using sex as a covariate.</p><p><strong>Results: </strong>The highest aROR for syncope/loss of consciousness was associated with β-blockers (2.57 (95% CI 1.84 - 3.58)), followed by CCBs (2.56 (95% CI 1.95 - 3.36)). Only CCBs showed a significant associated with falls (1.58 (95% CI 1.10 - 2.27)). The highest aROR for bradycardia was associated with β-blockers (18.20 (95% CI 15.64 - 21.18)). The highest aROR for renal failure was for diuretics (2.71 (95% CI 1.83 - 4.02)), followed by ACEIs/ARBs (2.26 (95% CI 1.97 - 2.58)). Electrolyte abnormalities had the greatest aROR for hyperkalemia with ACEIs/ARBs (15.34 (95% CI 13.70 - 17.18)) and for hypokalemia and hyponatremia with diuretics (15.72 (95% CI 11.30 - 21.87), 27.40 (20.27 - 37.0)). Only CCBs showed a significant associated with edema (4.00 (95% CI 2.32 - 6.91)).</p><p><strong>Conclusion: </strong>This study, which employed the JADER database, identified specific AEs associated with drug use in patients aged ≥ 80 years. These AEs included syncope/loss of consciousness associated with β-blockers or CCBs as well as falls and edema associated with CCBs.</p>","PeriodicalId":13963,"journal":{"name":"International journal of clinical pharmacology and therapeutics","volume":" ","pages":"304-311"},"PeriodicalIF":0.9000,"publicationDate":"2026-06-01","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"International journal of clinical pharmacology and therapeutics","FirstCategoryId":"3","ListUrlMain":"https://doi.org/10.5414/CP204943","RegionNum":4,"RegionCategory":"医学","ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"","PubModel":"","JCR":"Q4","JCRName":"PHARMACOLOGY & PHARMACY","Score":null,"Total":0}
引用次数: 0
Abstract
Background: This study aimed to evaluate major antihypertensive drugs associated with adverse events (AEs) in patients aged ≥ 80 years using the Japanese Adverse Drug Event Report (JADER) database.
Materials and methods: We utilized the JADER database (April 2004 - September 2023). Patients aged ≥ 80 years who were taking angiotensin-converting enzyme inhibitors (ACEIs), angiotensin II receptor blockers (ARBs), dihydropyridine calcium channel blockers (CCBs), β-blockers, and thiazide/thiazide-like diuretics as "suspected agents" were included. Eight AEs were extracted for analysis. Adjusted reporting odds ratios (aRORs) and 95% confidence intervals (CIs) were calculated using sex as a covariate.
Results: The highest aROR for syncope/loss of consciousness was associated with β-blockers (2.57 (95% CI 1.84 - 3.58)), followed by CCBs (2.56 (95% CI 1.95 - 3.36)). Only CCBs showed a significant associated with falls (1.58 (95% CI 1.10 - 2.27)). The highest aROR for bradycardia was associated with β-blockers (18.20 (95% CI 15.64 - 21.18)). The highest aROR for renal failure was for diuretics (2.71 (95% CI 1.83 - 4.02)), followed by ACEIs/ARBs (2.26 (95% CI 1.97 - 2.58)). Electrolyte abnormalities had the greatest aROR for hyperkalemia with ACEIs/ARBs (15.34 (95% CI 13.70 - 17.18)) and for hypokalemia and hyponatremia with diuretics (15.72 (95% CI 11.30 - 21.87), 27.40 (20.27 - 37.0)). Only CCBs showed a significant associated with edema (4.00 (95% CI 2.32 - 6.91)).
Conclusion: This study, which employed the JADER database, identified specific AEs associated with drug use in patients aged ≥ 80 years. These AEs included syncope/loss of consciousness associated with β-blockers or CCBs as well as falls and edema associated with CCBs.
期刊介绍:
The International Journal of Clinical Pharmacology and Therapeutics appears monthly and publishes manuscripts containing original material with emphasis on the following topics: Clinical trials, Pharmacoepidemiology - Pharmacovigilance, Pharmacodynamics, Drug disposition and Pharmacokinetics, Quality assurance, Pharmacogenetics, Biotechnological drugs such as cytokines and recombinant antibiotics. Case reports on adverse reactions are also of interest.